Chemotherapy often results in the flakiness, itchiness, drying, cracking and peeling of skin.
While undergoing chemotherapy, it is best to use a simple, high quality, gentle moisturizer on the face and neck, stay hydrated, drink lots of juices containing antioxidants and avoid prolonged exposure to extreme weather conditions (either too hot or too cold.)
When bathing, make certain water isn't too hot (or too cold.) Following bathing, it helps to dry off gently, patting one's self with a towel, rather than rubbing. Baby oil is excellent to rub into the skin to revive moisture. Use mild soaps and laundry detergents to avoid aggravating skin conditions and avoid perfumes with scents. If bathing becomes painful, sponge bathing is an option.
Lips often become chapped and chaffed and a good lip moisturizer is a Godsend. Add a good skin treatment moisturizer, such as Aveeno to a tepid bath to alleviate dryness and pain. Cool wet cloths can also be used to help alleviate pain.
Avoid tanning beds and don't use cosmetics or skin items that have alcohol as an active ingredient. Alcohol is a drying agent and can aggravate inflammation.
During chemotherapy, skin may appear more transparent and wrinkles and dark spots may appear. Most of this disappears following completion of chemotherapy, during the months following when the chemical effects dissipate from the body. Your doctor can prescribe ointments which will remove dark spotting.
Its at this time, that the skin is very sensitive to sunlight, so while undergoing chemotherapy, keep your body covered. It doesn't mean you can't go out into the sun...sunlight is vital and is an important source of very badly needed Vitamin D. Just remember the skin is very susceptible to burning, so make certain to protect it with sunscreen.
Neuropathy, a side effect from some chemotherapy treatments, causes damage to nerve endings and when serious, can cause sloughing of the skin from the hands, lower legs and the feet. Report this to your doctor immediately, if it occurs. Gently massage the effected area with creams. Keep feet clean and covered with warm socks.
Any major skin changes need to be reported to your doctor immediately as they could create lifelong damage.
CHEMOTHERAPY AND HAIR
Some chemotherapy treatments create a thinning to the hair and cause it to be dry and brittle.
Frequent shampooing is very hard on damaged hair. To compensate, use a gentle shampoo such as a baby shampoo and reduce of times you shampoo per week to no more than three. Allow the hair to dry by gently patting it with a towel and if at all possible don't use the blow dryer, hair straightener or curling iron. They are very harsh on hairs.
If the hair isn't falling out, then there is no problem using hair products, however if it is damaged, its not a good practice and only aggravates the problem.
Perms and hair coloring are not recommended during chemotherapy for at least six weeks following, because of potential scalp and skin irritations. Chemotherapy affects the root follicles and its not known what the results of perming or coloring of hair could be as the interaction of chemicals could create anything from hair loss to fried, brittle hair, to some interesting colors and waves.
If it appears you may lose your hair, it is easiest to cut the hair short during the process. You won't wake up in the morning with hair in your mouth or the devastation of seeing clumps of hair laying on the bottom of the shower or floating in the tub. For emotional sanity, cutting it short is sometimes best. If hair loss has occurred, when outdoors, its best to wear a head covering in the sun and to use sunscreen to avoid sun burn upon the scalp.
There are some interventions some individuals use to try to deter hair loss, while going through chemotherapy. Be sure and discuss these with your oncologist before attempting:
1. Some individuals place cold packs upon their head while taking chemotherapy to slow the flow of blood to the follicles so chemotherapy won't destroy the roots of the hair. The problem with this is the chemotherapy drugs may not reach all the cancers if they are in that specific area , so do not even attempt this without discussing it with your oncologist first.
2.Some individuals use medications marketed for male pattern baldness. There is no evidence these products work and the concern is they may interact in a negative manner with chemotherapy. Before considering this, be sure and speak with your oncologist.
Bottom line is we may just need to suck this up and view it as one of the little inconveniences we go through in our quest for life as we define and ask ourselves, "Which is really more important? Life and the temporary loss of hair or the alternative? In that context, it really isn't much of an issue, is it? So, in the grand scheme of it all, "Hair grows back...life goes on...life is good!"
Chemotherapy and Nails:
Chemotherapy plays havoc with nails. Often, while undergoing chemotherapy, they will be brittle, won't grow as long and surrounding skin will be dry. They may be discolored and break easily.
It is not a good idea to cover nails as it may result in creating an environment that may invite fungus or other problems. Its best to wait to have nail treatments such as wraps and acrylics done several months following chemotherapy, after it has dissipated from the body as they can often harbor and trap bacteria, leading to infection.
While undergoing chemotherapy, you may notice a line develop across the nail. This will disappear after chemo leaves your body, following treatment. If nails are not cracked or broken, its probably okay to paint your nails as long as the nail remover doesn't have acetone as an active ingredient. Acetone can be pretty harsh on fragile nails.
It is easiest to simply keep nails clean, trimmed and short and to use a good hand cream to retain moisture in the skin.